Nebraska, 2016

Damaging Winds in Nebraska, July 5, 2016

July 5, 2016 · NWS OAX · 11 events in 5 counties and zones

A very hot and humid airmass resided over eastern Nebraska and western Iowa on the evening of July 5th. This led to extreme instability over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A very hot and humid airmass resided over eastern Nebraska and western Iowa on the evening of July 5th. This led to extreme instability over the area. A cluster of thunderstorms developed over central Nebraska and moved east northeast into this atmosphere. These thunderstorms were response for wind damage, some significant, as they moved across eastern Nebraska and into west central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 5, 4:54 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 5, 4:54 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
554 PM CDT TUE JUL 5 2016

.SHORT TERM...(tonight through Friday)
Issued at 245 PM CDT Tue Jul 5 2016

Low pressure was located over southeast South Dakota at 18z with a
warm front extending from the low into central Minnesota and a
trough stretching into central Nebraska. This system will trigger
thunderstorms across the region tonight as it tracks east towards
the Upper Midwest. Lots of warm air across the area ahead of the
system this afternoon with 18Z sounding still showing a cap in
place. Main development is expected north of the area ahead of the
surface low initially this afternoon then along the trough over
central Nebraska by late afternoon into the evening with the whole
system pushing east overnight.

High dewpoints were also located across the area at 19z with mid
to upper 70s common in southeast Nebraska into southwest Iowa.
Will continue with Heat Advisory until expiration this evening as
many sites at or close to criteria early this afternoon. High
clouds may hamper temperatures a bit but most sites likely to
still reach 90 or above during the afternoon.

Area still looks to be between systems on Wednesday with the day
mainly dry before next threat of storms comes back Wednesday night
into Thursday as the next cold front drops into the area. Dry and
not as hot conditions follow behind the front Friday.

.LONG TERM...(Friday night through Tuesday)
Issued at 245 PM CDT Tue Jul 5 2016

Pattern goes through some additional amplification over the
weekend as ridge builds into Canada with deep troughs on each
coast. Some hit or miss thunderstorms during this time with
better chance during the overnight periods. Stronger wave comes
into the Northern Rockies by early next week with trough extending
into the central plains. As this trough swings across the region
another good chance of storms returns for Monday.

&&

.AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Thursday)
Issued at 555 PM CDT Tue Jul 5 2016

Low confidence forecast but expect mainly VFR conditions outside
of any thunderstorm activity until late tonight. Some fog is
possible a few hours before and after sunrise. Thunderstorm
coverage looks too spotty to have much mention if TAFS...but did
have a PROB30 group for KLNK and KOMA late. Storms may increase
in coverage to our west this evening and spread eastward.

&&

.OAX Watches/Warnings/Advisories...
NE...Heat Advisory until 8 PM CDT this evening for NEZ052-053-066>068-
     078-088>093.

IA...Heat Advisory until 8 PM CDT this evening for IAZ069-079-080-090-
     091.

&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Miller
Hazardous weather outlook, Jul 5, 2:59 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
359 PM CDT TUE JUL 5 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061100-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
359 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

THUNDERSTORMS ARE LIKELY TONIGHT ACROSS ALL OF EASTERN NEBRASKA
AND SOUTHWEST IOWA TONIGHT AS A COLD FRONT MOVES INTO THE AREA.

SUFFICIENT INSTABILITY WILL BE IN PLACE ACROSS ALL AREAS FOR LARGE
HAIL AND DAMAGING MICROBURST WIND GUSTS TO OCCUR. HOWEVER SHEAR
LOOKS TO REMAIN WEAK...SO SUSTAINED ORGANIZED INDIVIDUAL STORMS
ARE NOT ANTICIPATED.

OTHERWISE HOT AND HUMID CONDITIONS WILL CONTINUE INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

MORE STRONG AND POSSIBLY SEVERE STORMS COULD IMPACT THE AREA LATE
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT...AND AGAIN THURSDAY.

HEAT INDEX VALUES ALONG AND SOUTH OF INTERSTATE 80 COULD AGAIN
REACH 100 TO 105 DEGREES BOTH WEDNESDAY AND THURSDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

FOBERT

In the hours before

Special weather statement, Jul 5, 6:56 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
756 PM CDT TUE JUL 5 2016

NEZ030-042-060200-
PLATTE-BOONE-
756 PM CDT TUE JUL 5 2016

...AN AREA OF STRONG THUNDERSTORMS MOVING TOWARD PARTS OF PLATTE
AND BOONE COUNTIES THIS EVENING...

AT 757 PM CDT...AN AREA OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
CUSHING TO 5 MILES NORTHEAST OF POLK. THE STORMS WERE DEVELOPING TO
THE NORTHEAST AT 30 MPH.

IF THE STORMS HOLD TOGETHER...WINDS IN EXCESS OF 40 MPH AND NICKEL
SIZE HAIL WILL BE POSSIBLE. THESE STORMS MAY INTENSIFY.

LAT...LON 4178 9830 4151 9727 4140 9726 4140 9736
      4136 9752 4133 9760 4140 9760 4140 9770
      4153 9771 4151 9804 4150 9804 4150 9810
      4148 9810 4148 9829
TIME...MOT...LOC 0054Z 230DEG 26KT 4131 9839 4110 9769

MILLER

The radar

The Omaha radar (KOAX), 83 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
July 5, 7:50 PM CST
Where
Butler County, 5.87 mi WNW of Bellwood
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.370, -97.360

Law enforcement reported that trees and power poles were knocked down by the wind.

Thunderstorm Wind, Butler

When
July 5, 7:50 PM CST
Where
Butler County, 5.55 mi N of Millers Fld Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.360, -97.360

A semi was reported blown over along Highway 81 to the south of Columbus.

Thunderstorm Wind, Platte

When
July 5, 7:55 PM CST
Where
Platte County, 0.52 mi E of Columbus
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.430, -97.360

Thunderstorm Wind, Platte

When
July 5, 7:56 PM CST
Where
Platte County, 0.52 mi E of Columbus
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.430, -97.360

Within the city of Columbus winds were estimated at near 70 mph with numerous trees blown down, as well as power lines.

Thunderstorm Wind, Platte

When
July 5, 7:58 PM CST
Where
Platte County, 0.52 mi E of Columbus
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.430, -97.360

Thunderstorm Wind, Colfax

When
July 5, 8:09 PM CST
Where
Colfax County, 0.52 mi E of Schuyler
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.450, -97.060

A semi was blown over on Highway and significant tree damage was reported in the city of Schuyler.

Thunderstorm Wind, Dodge

When
July 5, 8:20 PM CST
Where
Dodge County, 2.14 mi NNE of Bay State
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.500, -96.820

Several 8 inch tree limbs were blown down.

Thunderstorm Wind, Dodge

When
July 5, 8:43 PM CST
Where
Dodge County, 0.86 mi SE of Scribner
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.660, -96.660

Numerous trees were reported downed in the town of Schribner. There was also some outbuildings destroyed. The entire town was without power for some time.

Thunderstorm Wind, Dodge

When
July 5, 8:45 PM CST
Where
Dodge County, 5.08 mi NNW of Ames
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.520, -96.660

Tree damage was reported at this farmstead, as well as shingles off some of the buildings.

Thunderstorm Wind, Burt

When
July 5, 9:01 PM CST
Where
Burt County, 0.52 mi E of Tekamah
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.780, -96.220

Thunderstorm Wind, Burt

When
July 5, 9:16 PM CST
Where
Burt County, 0.52 mi E of Tekamah
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
41.780, -96.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639353, 639355, 639368, 639364, 639362, 639358, 639356, 639361, 639359, 639365, 639366.